The more I read, the more I learn the different effects certain medications can have on someone’s nutritional status. Whether they be prescription meds or something over-the-counter, anything that is taken regularly can definitely interfere with normal absorption and utilization of nutrients.

For example, a girl who takes birth control pills regularly may not be aware that the pills can severely deplete most of the B-vitamins, especially B6 and folic acid. In addition, birth control pills deplete zinc levels, and also can lower levels of vitamins C, E and K. These nutrient deficiencies can contribute to some of the common side effects of taking oral contraceptives, such as headaches, mood swings and weight gain. In addition, if she decides to go off the pills and becomes pregnant right away, she is now severely nutrient deficient at a time when she needs the nutrients the most – especially nutrients like folic acid and zinc (these are both crucial in the first month of pregnancy to help prevent birth defects). The baby will get the nutrients it needs by taking whatever the mom has left, so it’s typically the mom who will suffer, through things like morning sickness, nausea, fatigue and constipation.

Another example is someone who regularly takes antacids such as Tums, Rolaids, or even prescription antacids. They may not be aware that antacids bind to important minerals such as calcium, zinc or magnesium, leeching them from the body. In addition, they can stimulate the kidneys to clear more potassium. The antacids can also lower hydrochloric acid in the stomach, which in turn reduces the number of enzymes available during digestion, leading to difficulty processing and absorbing certain nutrients. This can lead to things like gas, bloating, constipation, diarrhea, and other digestive issues that someone may not even realize is linked to their dependency on antacids.

I just chose two common medications as examples, but absolutely every prescription or over-the-counter medication has the potential to alter one’s nutritional status.

The problem is, doctors simply do not have enough time in their day to sit down and explain to you exactly what this medication is doing, how it alters your body, and what you need to do to counteract these changes.

I see it as the responsibility of each individual to do their own research to find out what the side effects will be of whatever it is they are putting into their body on a regular basis. This way, they can take some proactive steps to stay balanced and healthy. Increasing certain nutritional supplements while on regular medications, as well as altering the diet to increase nutrient-dense foods and avoid foods that will further deplete nutrients, are two things that can easily be accomplished with a little bit of self-education. And if you’re not comfortable doing this research on your own, a nutritionist can help you figure it all out. Avoiding nutrient deficiencies will help prevent long-term health issues, including anything from acne or skin rashes to cancer or diabetes.

My point here was not to tell you that medications are bad or should not be taken. Rather, I just want people to understand that they do have consequences for our health, and we need to be aware of these and work to prevent further damage or health issues in other parts of our body. Despite what people would like to believe, no medication is simply a “quick fix” that can just be taken and forgotten about. They all require research, education, and alternative steps to make sure we can maintain a balanced body while treating a specific health issue.


  1. or talk to your pharmacist..we spend alot of time learning about all of this :)

  2. Yes, definitely! Thanks for the comment!

  3. There was an article in the WSJ, yesterday, about the link between women who develop breast cancer and those that take hormones to calm the effects of menopause. The correlation is strong.